A mathematically related singularity and the maximum size of protein domains

Proteins. 2008 Jun;71(4):2086-8; discussion 2089-90. doi: 10.1002/prot.22000.


In a paper titled "A topologically related singularity suggests a maximum preferred size for protein domains" (Zbilut et al., Proteins 2007;66:621-629), Zbilut et al. claim to have found a singularity in certain geometrical properties of protein structures, and suggest that this singularity may limit the maximum size of protein domains. They find further support for the singularity in their analysis of G-factors calculated by the PROCHECK program. Here, we show that the claimed singularity is a mathematical artifact with no physical meaning, and we reanalyze the G-factors to show that Zbilut et al.'s results are due to a single outlier in the data. Thus, the existence of an actual singularity in the topological properties of proteins is not supported by the findings of Zbilut et al.

Publication types

  • Comment
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Amino Acid Sequence
  • Models, Theoretical
  • Molecular Sequence Data
  • Protein Structure, Tertiary
  • Proteins / chemistry*


  • Proteins